Call Today for a FREE Confidential Case Review - Toll-Free 24/7 (866) 920-0753

Tylenol Stevens-Johnson Syndrome

tsf-no-longer-accepting-cases

Tylenol (acetaminophen) has been associated with Stevens-Johnson Syndrome (SJS), a rare but severe skin reaction that causes the top layers of skin to detach from lower layers. The FDA has issued a warning about the risk of Stevens-Johnson Syndrome based on about 100 reported cases of skin reactions in the last 40 years.

FDA Safety Warning for Tylenol and Stevens-Johnson Syndrome

July 31, 2013 — Tylenol (acetaminophen), an ingredient in over 600 prescription and over-the-counter medications, has been associated with a rare but serious risk of Stevens-Johnson Syndrome (SJS). Although rare, this skin reaction can cause permanent disfigurement, scarring, blindness, organ damage, infection, and death.

According to the FDA Drug Safety Communication from the U.S. Food and Drug Administration (FDA), Stevens-Johnson Syndrome can occur at any time while taking Tylenol, even in people who have taken Tylenol safely in the past. The FDA warns:

“Anyone who develops a skin rash or reaction while using acetaminophen or any other pain reliever/fever reducer should stop the drug and seek medical attention right away.”

What is the risk?

The risk is low, but the disease is very serious. Stevens-Johnson Syndrome is a rare side effect of Tylenol. Hundreds of millions of people have taken Tylenol, and 107 cases of serious skin reactions were reported to the FDA between 1969 and 2012. Unfortunately, the majority of these cases (91) involved Stevens-Johnson Syndrome, and many of the cases were very serious — 67 people required hospitalization, and 12 deaths were reported.

Does Tylenol Cause Stevens-Johnson Syndrome?

According to the FDA, the evidence supporting a causal link between Tylenol and Stevens-Johnson Syndrome is based on case reports in which patients took Tylenol, developed skin reactions, stopped Tylenol, recovered, re-started Tylenol, and developed another serious skin reaction. There are also cases of serious skin reactions in patients who were only taking Tylenol. Click here to read the Data Summary (PDF).

What is Stevens-Johnson Syndrome?

Stevens-Johnson Syndrome (SJS) is a hypersensitive skin reaction that is usually caused by drug reaction. It often requires hospitalization and may cause death. The most severe cases of SJS are called Toxic Epidermal Necrolysis (TEN). SJS and TEN cause the upper layers of skin (epidermis) to detach from the lower layers of skin (dermis). Large sections of skin may blister and peel off all over the body in sheets.

Symptoms of Stevens-Johnson Syndrome

Initial symptoms of Stevens-Johnson Syndrome are often non-specific or flu-like, and may include coughing, headache, malaise, aching, sore throat, and fever. These symptoms are followed by the sudden appearance of a red rash on the upper body that spreads. The person may feel a painful, burning sensation on the skin. Inflammation leads to the formation of blisters, ulcers, and peeling of the top layer of skin.

Symptoms of Tylenol-induced Stevens-Johnson Syndrome include:

  • Rash on the face and/or stomach, which may spread
  • Blisters around the eyes, mouth, or vaginal areas
  • Peeling skin
  • Skin is painful or burning

Complications of Stevens-Johnson Syndrome

  • Infection
  • Scarring
  • Changes to skin pigmentation
  • Blindness
  • Organ damage
  • Death

 

Free Case Evaluation

The Schmidt Firm, PLLC has been recognized as one of the nation’s leading plaintiffs’ law firms and handles cases in all 50 states. We are very proud of our legal achievements, but equally self-respecting of our firm’s reputation for providing personal attention to each and every client we represent.

No matter what type of case you have, you may contact us with confidence by filling out the email contact form below or calling us directly by dialing toll free 24 hrs/day (866) 920-0753.

*
*
*